Hail, Pike
- When
- June 28, 12:30 PM EST
- Where
- Pike County, 4.32 mi SE of Millrift
- Measured
- 1.25 in hail
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 41.370, -74.700
Large hail damaged a few cars.
An upper level area of low pressure over New England sparked scattered thunderstorms across Northeast Pennsylvania during the afternoon of the 28th. Some of these storms became severe and produced large hail and mainly tree damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An upper level area of low pressure over New England sparked scattered thunderstorms across Northeast Pennsylvania during the afternoon of the 28th. Some of these storms became severe and produced large hail and mainly tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 28, 8:45 AM EST, 3 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 945 AM EDT Sun Jun 28 2020 .SYNOPSIS... A upper level area of low pressure will stall over New England for the next few days bringing the chance for mainly afternoon and evening thunderstorms through at least mid week. && .NEAR TERM /THROUGH MONDAY/... 930 AM Update... With this update, upped pops slightly over our southwestern zones into the late morning with current SPC analyses showing a fair amount of mixed-layer CAPE as well as a weak lower-level shortwave tracking over Lake Erie and into western NY/PA. These higher-chance precip probabilities will spread across the rest of our northeast PA and Poconos/Catskills zones into the early afternoon as there should be some terrain enhancement while diurnally-driven convection sets off. Otherwise, the rest of the forecast remains on track. Previous discussion continues below. Upper cold pool will help trigger diurnal convection both today and Monday. Best chance will be over the higher terrain of he Catskills nearer the upper low. There is a small chance that the convection could become close to severe but unimpressive shear and tall skinny cape of around 1000 j/kg or less should limit risk. Surface gradient is weak so winds will be light. Lowered heights and NW flow will keep afternoon highs a bit below normal. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... 300 AM Update A nearly stationary upper level low just to our east over southern New England will touch off a chance for showers and thunderstorms during the afternoon and evening hours for both Tuesday and Wednesday. The best chance will be over our central & eastern zones given the proximity to this feature as well as potential terrain enhancement over the Catskills. However, dry northwesterly flow should help to keep activity fairly limited regardless, and our rain chances tapers down each night with the loss of diurnal heating. Otherwise, temperatures will be more or less seasonal with highs in the upper 70s to mid 80s and lows in the upper 50s and lower 60s each night. && .LONG TERM /THURSDAY THROUGH SATURDAY/... 300 AM Update The above mentioned upper level low will be weakened and pushed southeastward out of the area on Thursday as an upper level ridge builds to our north and west. Still a slight chance for a shower or two on Thursday, otherwise mostly sunny and warmer with highs 85-90 and moderate humidity. Our area will then be on the northeast periphery of an upper level ridge for Friday, Saturday and Sunday. A dry upper level trough will swing through northern New England during this timeframe. For Central NY and NE PA, this period if looking generally dry (cannot completely rule out an isolated PM shower)...mostly sunny, warm and seasonable humidity. Highs will be in the mid-80s to lower 90s Friday, then mid to upper 80s for Saturday & Sunday. Dew points look to hold in the lower 60s each day, so it should be comfortable. Overnight lows mainly 55 to 65 each night. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... Small cluster of thunderstorms will be east of the TAF sites at issuance time, otherwise patchy fog this morning will lift quickly. Mixing will keep VFR conditions to the area. Afternoon convection is expected but not expected to be of sufficient coverage over the sites for inclusion in the TAFs. Surface gradient will allow for northwest at less than 10 kts during the daylight hours. Light and variable winds are expected overnight. Outlook... Monday through Thursday...Still a chance for some isolated showers, mainly each afternoon, but mostly VFR conditions expected. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DGM NEAR TERM...DGM/HLC SHORT TERM...MJM LONG TERM...MJM AVIATION...DGM
Hazardous Weather Outlook National Weather Service Binghamton NY 313 AM EDT Sun Jun 28 2020 NYZ046-057-062-PAZ040-044-047-048-072-290715- Otsego-Delaware-Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike- Southern Wayne- 313 AM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms today. An isolated storm or two may become severe with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-290715- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Tioga-Broome-Bradford-Susquehanna-Wyoming- 313 AM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Binghamton NY
1119 AM EDT Sun Jun 28 2020
NYZ024-025-055-281545-
Chemung NY-Tioga NY-Tompkins NY-
1119 AM EDT Sun Jun 28 2020
...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN CHEMUNG...WEST
CENTRAL TIOGA AND SOUTHWESTERN TOMPKINS COUNTIES UNTIL 1145 AM EDT...
At 1119 AM EDT, Doppler radar was tracking a strong thunderstorm near
Cayuta, or 9 miles southeast of Odessa, moving east at 20 mph.
Small hail and winds in excess of 40 mph will be possible with this
storm.
Locations impacted include...
Spencer, Van Etten, South Danby, West Danby, North Spencer and
Swartwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4235 7667 4231 7640 4217 7643 4223 7664
4225 7662 4228 7662 4229 7668
TIME...MOT...LOC 1519Z 281DEG 17KT 4228 7661
JABSpecial Weather Statement
National Weather Service Binghamton NY
1237 PM EDT Sun Jun 28 2020
NYZ036-045-046-281730-
Otsego NY-Chenango NY-Madison NY-
1237 PM EDT Sun Jun 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...NORTHERN OTSEGO...
SOUTHEASTERN MADISON AND NORTHEASTERN CHENANGO COUNTIES UNTIL 130 PM
EDT...
At 1237 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jordanville to near Sherburne. Movement
was east at 15 mph.
Small hail and winds in excess of 40 mph will be possible with these
storms.
Locations impacted include...
Hartwick, Cooperstown, Edmeston, Sherburne, Pittsfield, Springfield,
Richfield Springs, Burlington, New Lisbon and New Berlin.
LAT...LON 4280 7467 4254 7517 4267 7560 4287 7521
4286 7520 4286 7514 4291 7510 4283 7491
4284 7489 4290 7488 4290 7487 4283 7465
TIME...MOT...LOC 1637Z 283DEG 11KT 4294 7498 4270 7544
DJPSpecial Weather Statement
National Weather Service Binghamton NY
1252 PM EDT Sun Jun 28 2020
NYZ056-PAZ039-281730-
Broome NY-Susquehanna PA-
1252 PM EDT Sun Jun 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN BROOME
AND NORTHWESTERN SUSQUEHANNA COUNTIES UNTIL 130 PM EDT...
At 1252 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Apalachin to Little Meadows. Movement was
east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Port
Dickinson, Hallstead, New Milford and Great Bend.
LAT...LON 4191 7614 4200 7615 4200 7610 4218 7612
4217 7578 4185 7572
TIME...MOT...LOC 1652Z 280DEG 18KT 4211 7617 4199 7613
DJPSpecial Weather Statement National Weather Service Binghamton NY 123 PM EDT Sun Jun 28 2020 NYZ056-057-062-PAZ039-040-281830- Broome NY-Sullivan NY-Delaware NY-Susquehanna PA-Northern Wayne PA- 123 PM EDT Sun Jun 28 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN BROOME...SOUTHWESTERN DELAWARE...WEST CENTRAL SULLIVAN...NORTHEASTERN SUSQUEHANNA AND NORTHERN WAYNE COUNTIES UNTIL 230 PM EDT... At 123 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from near Windsor to near Thompson. Movement was east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Callicoon, Sanford, Susquehanna, Deposit, Susquehanna Depot, Hancock, Fremont, Windsor, Ararat and Lanesboro. LAT...LON 4218 7527 4172 7493 4184 7557 4217 7583 TIME...MOT...LOC 1723Z 276DEG 15KT 4210 7569 4190 7554 DJP
Special Weather Statement
National Weather Service Binghamton NY
125 PM EDT Sun Jun 28 2020
PAZ048-281745-
Pike PA-
125 PM EDT Sun Jun 28 2020
...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL PIKE COUNTY UNTIL
145 PM EDT...
At 124 PM EDT, Doppler radar was tracking a strong thunderstorm over
Matamoras, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Port Jervis, Matamoras, Milford and Millrift.
LAT...LON 4135 7472 4135 7476 4132 7477 4132 7479
4131 7480 4142 7479 4143 7474 4143 7473
4140 7474 4139 7471 4136 7469
TIME...MOT...LOC 1724Z 281DEG 15KT 4136 7471
DJPThe Binghamton radar (KBGM), 141 km away, was scanning. The volume nearest the first event began at 17:31 UTC.
5 hail, 5 thunderstorm wind. Local standard time, as filed.
Large hail damaged a few cars.
Strong thunderstorm winds brought down trees near Route 247 and Petrilak Road.
Strong thunderstorm winds brought down trees.
Strong thunderstorm winds brought down trees and wires.
Strong thunderstorm winds brought down trees and wires.
Strong thunderstorm winds brought down three trees on Spring Hill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901835, 901838, 901841, 901843, 901844, 901845, 901848, 901846, 901849, 901852.